Mathematical Modeling and Analysis of Tumor Therapy with Oncolytic Virus
Manju Agarwal, Archana S. Bhadauria
DOI: 10.4236/am.2011.21015   PDF    HTML     7,462 Downloads   15,249 Views   Citations


In this paper, we have proposed and analyzed a nonlinear mathematical model for the study of interaction between tumor cells and oncolytic viruses. The model is analyzed using stability theory of differential equa- tions. Positive equilibrium points of the system are investigated and their stability analysis is carried out. Moreover, the numerical simulation of the proposed model is also performed by using fourth order Runge- Kutta method which supports the theoretical findings. It is found that both infected and uninfected tumor cells and hence tumor load can be eliminated with time, and complete recovery is possible because of virus therapy, if certain conditions are satisfied. It is further found that the system appears to exhibit periodic limit cycles and chaotic attractors for some ranges of the system parameters.

Share and Cite:

M. Agarwal and A. Bhadauria, "Mathematical Modeling and Analysis of Tumor Therapy with Oncolytic Virus," Applied Mathematics, Vol. 2 No. 1, 2011, pp. 131-140. doi: 10.4236/am.2011.21015.

Conflicts of Interest

The authors declare no conflicts of interest.


[1] D. Kuruppu and K. K. Tanabe, “Viral Oncolysis by Herpes Simplex Virus and Other Viruses,” Cancer Biology and Therapy, Vol. 4, No. 5, May 2005, pp. 524-31, doi:10.4161/cbt.4.5.1820
[2] M. K. Voroshilova, “Potential Use of Nonpathogenic Enteroviruses for Control of Human Diseases,” Progress in Medical Virology, Vol. 36, 1989, pp. 191-202.
[3] A. R. Pond and E. E. Manuelidis, “Oncolytic Effect of Poliomyelitis Virus on Human Epidermoid Carcinoma (HeLa tumor) Heterologously Transplanted to Guinea Pigs,” The American Journal of Pathology, Vol. 45, No. 2, August 1964, pp. 233-49.
[4] C. M. Kunin, “Cellular Susceptibility to Enteroviruses,” Bacteriological Reviews, Vol. 28, No. 4, December 1964, pp. 382-90.
[5] S. E. Frew, S. M. Sammut and A. F. Shore, “Chinese Health Biotech and the Billion-Patient Market,” Nature Biotechnology, Vol. 26, No. 1, January 2008, pp. 37-53. doi:10.1038/nbt0108-37
[6] K. Garber, “China Approves World’s First Oncolytic Virus Therapy for Cancer Treatment,” Journal of the National Cancer Institute, Vol. 98, No. 5, March 2006, pp. 298-300. doi:10.1093/jnci/djj111
[7] F. McCormick, “Cancer Specific Viruses and the Development of ONYX-015,” Cancer Biology and Therapy, Vol. 2, No. 4, 2003, pp. 157-160.
[8] D. Barker and A. J. Berk, “Adenovirus Proteins from Both E1B Reading Frames are Required for Transformation of Rodent Cells by Viral Infection and DNA Transfection,” Virology, Vol. 156, No. 1, 1987, pp. 107-121. doi:10.1016/0042-6822(87)90441-7
[9] A. S. Novozhilov, F. S. Berezovskaya, E. V. Koonin and G. P. Karev, “Mathematical Modeling of Tumor Therapy with Oncolytic Viruses: Regimes with Complete Tumor Elimination within the Framework of Deterministic Models,” Biology Direct, Vol. 1, No. 1, 2006, p. 6. doi: 10.1186/1745-6150-1-6
[10] D. Wodarz and N. Komarova, “Computational Biology of Cancer,” Lecture notes and Mathematical Modeling, World Scientific Publishing Company, Singapore, 2005. doi:10.1142/9789812701367
[11] D, Wodarz, “Viruses as Antitumor Weapons: Defining Conditions for Tumor Remission,” Cancer Research, Vol. 61, No. 8, 2001, pp. 3501-3507.
[12] M. A. Nowak and C. R. Bhangham, “Population Dynamics of Immune Responses to Persistent Viruses,” Science, Vol. 272, No. 5258, 1996, pp. 74-79. doi:10.1126/ science.272.5258.74
[13] J. T. Wu, H. M. Byrne, D. H. Kirn and L. M. Wein, “Modeling and Analysis of a Virus that Replicates Selectively in Tumor Cells,” Bulletin of Mathematical Biology, Vol. 63 No. 4, 2001, pp.731-768. doi:10.1006/bulm.2001. 0245
[14] A. Freedman and Y. Tao, “Analysis of a Model of a Virus that Replicates Selectively in Tumor Cells,” Journal of Mathematical Biology, Vol. 47, No. 5, 2003, pp. 391-423. doi:10.1007/s00285-003-0199-5
[15] R. Sarkar and S. Banerjee, “Cancer and Self Remission and Tumor Stability—A Stochastic Approach,” Mathematical Biosciences, Vol. 196, No. 1, 2005, pp. 65-81. doi:10.1016/j.mbs.2005.04.001
[16] Y. Kuang, “Biological Stocichiometry of Tumor Dynam- ics: Mathematical Models and Analysis,” Discrete and Continuous Dynamical Systems, Series B, Vol. 4, No. 3, pp. 221-240.
[17] A. El-Gohary and I. A. Alwasel, “The Chaos and Optimal Control of Cancer Model with Complete Unknown Parameters,” Chaos, Solitons and Fractals, Vol. 42, No. 5, 2009, 2865-2874. doi:10.1016/j.chaos.2009.04.028
[18] A. El-Gohary, “Chaos and Optimal Control of Cancer Self-Remission and Tumor System Steady States,” Chaos, Solitons and Fractals, Vol. 37, No. 5, 2008, pp. 1305-1316. doi:10.1016/j.chaos.2006.10.060
[19] A. El-Gohary and A. Al-Ruzaiza, “Chaos and Adaptive Control in Two Prey, Ane Predator System with Nonlinear Feedback,” Chaos, Solitons and Fractals, Vol. 34, no. 2, 2007, pp. 443-53. doi:10.1016/j.chaos.2006.03.101
[20] J. K. Hale, “Ordinary Differential Equations,” 2nd Editon, Kriegor, Basel, 1980.

Copyright © 2023 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.